Oregon, 2012

Heavy Snow in Oregon, January 29 to 30, 2012

January 29 to 30, 2012 · NWS PDT · 1 event in 1 county or zone

An upper level disturbance combined with a strong moist westerly flow aloft brought heavy snowfall to the northern Blue Mountains of Oregon during the overnight and early morning. Snowfall amounts measured in inches included Milkshakes SnoTel (12), High Ridge SnoTel (9), and Tollgate (9).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level disturbance combined with a strong moist westerly flow aloft brought heavy snowfall to the northern Blue Mountains of Oregon during the overnight and early morning. Snowfall amounts measured in inches included Milkshakes SnoTel (12), High Ridge SnoTel (9), and Tollgate (9).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 29, 2:22 PM PST, 5 hours 38 minutes earlier.

Area forecast discussion, Jan 29, 2:22 PM PST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
222 PM PST SUN JAN 29 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...A PROGRESSIVE WESTERLY
FLOW WEATHER PATTERN WILL CONTINUE DURING THE SHORT TERM PERIOD AS
A SERIES OF WEATHER SYSTEMS IMPACTS THE FORECAST AREA. CURRENT
WEATHER SYSTEM WILL CONTINUE TO IMPACT THE REGION OVERNIGHT WITH
PRECIPITATION MAINLY IN THE FORM OF RAIN WITH SNOW LEVELS AROUND
5000 FEET. MAIN PERIOD OF PRECIPITATION WILL BE EARLY TONIGHT THEN
DECREASING TO SHOWERS LATE TONIGHT AND MONDAY AS THE WEATHER SYSTEM
EXITS. A WIND ADVISORY HAS BEEN EXTENDED UNTIL 03Z THIS EVENING FOR
THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY.

A FEW LINGERING SHOWERS MONDAY OVER THE MOUNTAINS BEFORE THE NEXT
WEATHER SYSTEM IN THE FLOW ARRIVES MONDAY NIGHT AND TUESDAY.
CURRENTLY THIS SYSTEM DOES NOT LOOK LIKE IT HAS A LOT OF MOISTURE
ASSOCIATED WITH IT SO PRECIPITATION MAY BE LIMITED AND MINIMAL. A
BETTER ORGANIZED SYSTEM WILL ARRIVE ON WEDNESDAY AGAIN BRINGING
PRECIPITATION BACK TO THE REGION. SNOW LEVELS WILL BE LOWERING TO
AROUND 3000 FEET WITH THE TUESDAY AND WEDNESDAY SYSTEMS.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...A WEATHER
DISTURBANCE WILL EXIT THE AREA WEDNESDAY NIGHT AS A RIDGE OF HIGH
PRESSURE BUILDS OFF THE PACIFIC NORTHWEST COAST. THIS WILL LEAD TO A
DECREASE IN PRECIPITATION OVER THE AREA...WITH RESIDUAL UPSLOPE FLOW
INTO THE NORTHEAST MOUNTAINS KEEPING SOME POTENTIAL OF SHOWERS INTO
THURSDAY MORNING. THE RIDGE WILL THEN SHIFT EAST AND BUILD OVER THE
FORECAST AREA THROUGH THE END OF THE WEEK AND THROUGH THE WEEKEND.
THIS RIDGE WILL KEEP THE REGION DRY...PUSHING DISTURBANCES NORTH OUT
OF THE AREA. WINDS WILL ALSO BE LIGHTER AS WELL UNDER THE HIGH
PRESSURE. THIS MAY LEAD TO THE DEVELOPMENT OF INVERSIONS OVER THE
BASIN AND SOME RIVER FOG MAY DEVELOP. HAVE LEFT MENTION OUT OF THE
FORECAST FOR NOW DUE TO THE INCREASING SOLAR ANGLE LEADING TO LOWER
CHANCES OF WIDESPREAD FOG CONTINUING FOR A LONG PERIOD OF TIME.
THESE INVERSIONS HOWEVER MAY HELP STABILIZE THE TEMPERATURES IN THE
BASIN WHILE THE MOUNTAINS AND CENTRAL OREGON WILL SEE A GRADUAL
WARMING TREND. DMH

&&

.AVIATION...00Z TAFS...PRECIPITATION WILL SPREAD EAST OF THE
CASCADES THIS EVENING AND OVERNIGHT WITH THE POTENTIAL OF MVFR
CONDITIONS IN LOWER CEILINGS DUE TO RAIN AT ALL TAF SITES EXCEPT
KRDM AND KBDN. SURFACE WINDS WILL BE BREEZY IN CENTRAL OREGON THIS
AFTERNOON AND WILL DECREASE OVERNIGHT. WINDS AT KPSC...KPDT AND KALW
WILL COME UP WITH THE SYSTEM AND THEN RELAX BRIEFLY IN THE MORNING
BEFORE INCREASING AGAIN MONDAY AFTERNOON. RAIN WILL END AND CEILINGS
WILL IMPROVE BY MONDAY MORNING. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  37  51  34  49 /  90  10  10  50
ALW  39  51  36  50 /  90  10  10  50
PSC  38  54  35  50 /  60   0   0  30
YKM  35  45  29  43 /  50   0  10  30
HRI  38  53  34  48 /  60  10   0  40
ELN  36  42  28  40 /  60  10  10  30
RDM  35  52  31  53 /  50   0  10  40
LGD  38  44  31  43 /  90  20  10  40
GCD  39  45  32  45 /  70  10  10  40
DLS  38  49  35  47 /  70   0  10  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 7 PM PST THIS EVENING ORZ049.

WA...NONE.
&&

THREAT INDEX
MONDAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/84/84
Hazardous weather outlook, Jan 29, 5:15 AM PST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST SUN JAN 29 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
301300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
515 AM PST SUN JAN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     GRANDE RONDE VALLEY

TIGHT SURFACE PRESSURE GRADIENTS WILL CAUSE STRONG SOUTHERLY WINDS
TODAY IN THE GRANDE RONDE VALLEY. THE WINDS WILL BE THE STRONGEST IN
THE SOUTHERN PORTION OF THE VALLEY...ESPECIALLY NEAR LADD AND PYLES
CANYONS. A WIND ADVISORY IS IN EFFECT UNTIL 3 PM THIS AFTERNOON FOR
THE GRANDE RONDE VALLEY. PLEASE REFER TO NWS HAZARD PRODUCT
PDXNPWPDT FOR MORE DETAILS. TONIGHT WINDS WILL DECREASE. HOWEVER...
CLOUDS WILL THICKEN WITH RAIN AND MOUNTAIN SNOW SPREADING EAST OF
THE CASCADES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A PROGRESSIVE FLOW PATTERN WILL PERSIST THROUGH WEDNESDAY WITH
FREQUENT WEATHER SYSTEMS MOVING ACROSS THE REGION. THEN A BLOCKING
PATTERN WILL DEVELOP WITH A HIGH AMPLITUDE RIDGE BUILDING OVER THE
PACIFIC NORTHWEST FROM THURSDAY THROUGH SATURDAY WITH IMPROVING
WEATHER. HOWEVER...THERE MAY BE AREAS OF PERSISTENT FOG OR LOW
CLOUDS DEVELOPING UNDER THE HIGH PRESSURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Blue Mountains

When
January 29, 8:00 PM PST to January 30, 10:00 AM PST
Where
Northern Blue Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355269.